Connecticut, 2024

High Wind in Connecticut, January 14, 2024

January 14, 2024 · NWS OKX · 1 event in 1 county or zone

On January 14, 2024, a strong pressure gradient resulted over Southern Connecticut in part from a strong low pressure system slowly moving across Southeastern Canada. An associated cold front passed through during the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

On January 14, 2024, a strong pressure gradient resulted over Southern Connecticut in part from a strong low pressure system slowly moving across Southeastern Canada. An associated cold front passed through during the afternoon. The combination of the cold front and strong pressure gradient helped produce high wind gusts across the area during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 14, 1:14 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 14, 1:14 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
114 PM EST Sun Jan 14 2024

.SYNOPSIS...
Deep low pressure remaining in southeastern Canada today will
bring an Arctic cold front through the region today. High
pressure builds to the southwest tonight and Monday. Low
pressure will approach Monday night and pass to the south and
east on Tuesday. High pressure will then build to the south on
Wednesday and slide off the coast on Thursday. Another low will
pass to the south on Friday and then move east on Sunday as
strong high pressure builds into the Plains and Midwest.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
After surveying various sites with NAM and GFS BUFKIT profiles,
confidence increasing on wind gusts of 45 to 50 mph to be
reached especially for the latter half of this afternoon. There
is a wind advisory in effect until 6PM for the entire forecast
region.

Snow shower and snow squall activity entering western portions
of the region. However, conditions more favorable with
temperatures closer to freezing for far northern interior areas
so there is where conditions will be more primed for snow to
stick to untreated surfaces with possibility for flash freeze.
This will be for Orange NY, Putnam NY as well as interior parts
of Southern CT. Little to no snow accumulations expected to the
south with no measurable snow expected in and around NYC and
Long Island.

HRRR and other mesoscale models depict the snow shower activity
to traverse the region mainly before 4PM. Mainly dry conditions
with an eventual decrease in clouds is expected thereafter.

A deep upper low will continue to move through southeastern
Canada today as deep cyclonic flow remains across the
northeast. An amplified shortwave with an embedded short vort
max will rotate through the upper trough into this afternoon.
An accompanying Arctic cold front will sweep through the region.
While the atmospheric column will be rather dry the dynamics
will be enough to produce a chance of precipitation along and
just behind the Arctic boundary with the better lift, low level
lapse rates, and instability across the northern tier. With the
cold air moving into the region most areas will see a chance of
snow showers, while near the coast temperatures will be more
marginal just ahead of the front for rain showers at the onset
becoming snow showers as the front passes. Steepening low level
lapse rates, up to 700mb, will be mixing down low level winds of
60-70kt as the Arctic front moves through. While synoptic winds
will be strong and gusty as the front moves through winds and
gusts will increase. There is medium to high confidence
that a brief period of gusts reach up to 40 to 45 kt at the
surface especially across the northern tier. Low possibility of
a brief 50 kt gust.

With the potential for a period of snow squalls will handle the
quickly reduced visibilities and stronger winds with short term
special weather statements, or possibly snow squall warnings if
warranted. The CAMs have been indicating the potential for snow
squalls. Also with the steepening lapse rates and some
instability, along with weak elevated CAPE, a rumble of thunder
is possible with the heavier snow showers. A quick coating of a
few tenths on an inch, maybe up to 1/2 inch, of snow are
possible especially inland. The strongest cold air advection
behind the front will likely be after any precipitation ends,
21Z to 06Z, as temperatures fall to as much as 10 degrees below
seasonal normals tonight.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
The cold airmass remains in place tonight and Monday as the deep
cyclonic flow comes to an end this evening as high pressure
begins to build in to the southwest and the southeastern Canada
low gradually tracks farther to the northwest. Temperatures
will remain as much as 10 degrees below normal.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Initial focus will be on snow chances from late Mon night into
Tue as a broad upper trough approaches from the west, and
associated sfc low pressure developing off the SE coast passes
just SE of the 40N/70W benchmark Tue evening. There could be
some initial light snow late Mon night as a mid level baroclinic
zone and associated frontogenetic forcing lift NE into the
area, but the main time frame for any light snow will be daytime
Tue as the sfc low organizes and passes to the SE, and as right
entrance region forcing of a developing upper jet streak
associated with the trough to the west passes across and
interacts with the mid level baroclinicity. This setup favors a
light mainly sub-advisory snowfall daytime Tue, with most places
receiving 1-2 inches, and some locales seeing closer to 3
inches. PWPF guidance still shows some spread, with anywhere
from less than an inch (discounting this due to presence of the
upper jet), and higher end amts of 3-4 inches if the offshore
low and/or upper jet/baroclinic zone interaction are stronger.

For Friday, guidance is in closer agreement on potential for
another snowfall event as a digging nrn stream trough closes
off over the Great Lakes and ern Canada, and a sfc low develops
near then srn Mid Atlantic and heads out to sea. Still carrying
high chance PoP for this event, with details still uncertain
this far out in time.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
An Arctic cold front will move across this afternoon. Low
pressure moves into the Canadian Maritimes tonight into early
Monday. High pressure builds southwest of the region.

WSW winds ahead of the front will be near 15-25 kt with gusts
near 25-35 kt. After the frontal passage, winds become more
W-WNW and increase to near 25 kt with gusts near 40 kt. Gusts
up to near 45 kt will be possible late this afternoon and early
this evening. Winds will then slowly weaken tonight.

Brief IFR to LIFR in snow showers or potentially snow squalls
this afternoon. NYC terminals, KHPN and KSWF snow shower
activity ends by around 19-20Z. To the east, the snow shower
activity ends by around 20-21Z.

Higher chance for light snow accumulation less than 1 inch for
KSWF, KHPN, and CT terminals.

Expect mainly VFR conditions after 20-21Z and through the
remainder of the TAF period.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of return to VFR could be off by 1-2 hours.

Occasional 35-40 kt gust possible early this evening, mainly
before 02Z.

OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...

Monday afternoon: VFR.

Monday night: MVFR or lower possible, with chance of light snow.

Tuesday: IFR with light snow likely, tapering off in the
evening.

Wednesday: VFR. W wind gusts near 20-25 kt.

Thursday: VFR. W wind gusts near 20 kt.

Friday...IFR possible with snow likely. NE-N wind gusts near 20
kt in the afternoon.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
The gale warning remains in effect through much of this evening
for all waters. A few gusts on the ocean waters may briefly
reach storm force behind an Arctic cold front passing through
the waters through the afternoon. Once gales end this evening a
few hours of SCA gusts will be possible across the forecast
waters, however, ocean seas remain at SCA levels tonight, and
gradually fall below during Monday.

SCA cond likely on most waters Tue night-Wed after low pressure
passes to the east. Cannot rule out a brief pd of minimal NW
gale force gusts on the ocean waters Wed evening after passage
of an upper level disturbance. Residual SCA cond should linger
on the ocean into daytime Thu as the pressure gradient remains
tight, then quiet cond expected by Thu night ahead of the next
low pressure system.

&&

.HYDROLOGY...
No hydrologic impacts expected through Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ005>012.
NY...Wind Advisory until 6 PM EST this evening for NYZ067>075-
     078>081-176>179.
NJ...Wind Advisory until 6 PM EST this evening for NJZ002-004-006-
     103>108.
MARINE...Gale Warning until 10 PM EST this evening for ANZ331-332-335-
     338-340-345-350-353-355.

&&

SYNOPSIS...BG/MET
NEAR TERM...JM/BR/MET
SHORT TERM...MET
LONG TERM...BG
AVIATION...JM
MARINE...BG/JM/MET
HYDROLOGY...BG/MET
Hazardous weather outlook, Jan 14, 11:41 AM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1141 AM EST Sun Jan 14 2024

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-151645-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1141 AM EST Sun Jan 14 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a chance of snow showers today, with the potential for snow
squalls, especially inland, which may quickly reduce visibilities
to a quarter mile or less. Localized hazardous travel is possible in
any snow squalls.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-151645-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1141 AM EST Sun Jan 14 2024

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jan 14, 12:19 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service New York NY
1219 PM EST Sun Jan 14 2024

NJZ006-104>108-141815-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Western Essex NJ-Eastern Bergen NJ-
1219 PM EST Sun Jan 14 2024

...A SNOW SQUALL WILL AFFECT PARTS OF HUDSON...EASTERN UNION...
EASTERN ESSEX...WESTERN UNION...WESTERN ESSEX...AND EASTERN BERGEN
COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 1219 PM EST, a snow squall was along a
line extending from Paterson to near Richboro and moving east at 40
MPH.

LOCATIONS IMPACTED INCLUDE...
Newark, Elizabeth, Plainfield, Bloomfield, Linden, Orange, Summit,
Lyndhurst, Millburn, Rutherford, Secaucus, Harrison, Caldwell,
Kearny, and Clark.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4061 7431 4060 7446 4066 7440 4067 7440
      4065 7445 4067 7446 4075 7436 4076 7438
      4082 7433 4086 7432 4087 7434 4084 7417
      4082 7413 4084 7412 4083 7403 4068 7413
      4063 7420 4060 7421 4059 7429
TIME...MOT...LOC 1719Z 250DEG 35KT 4091 7417 4026 7504

BR
Special weather statement, Jan 14, 12:46 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service New York NY
1246 PM EST Sun Jan 14 2024

NJZ002-004-103-104-NYZ067>071-142000-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-
Orange-Putnam-Rockland-Northern Westchester-Southern Westchester-
1246 PM EST Sun Jan 14 2024

...SNOW SHOWERS THIS AFTERNOON...

Scattered snow showers this afternoon will reduce visibilities to
a mile or less at times. Some of the heaviest activity will be
capable of reducing visibilities to around a half mile, along
with light accumulations of less than an inch. Winds may be
enhanced at times by some of the snow showers. A Wind Advisory
remains in effect until 6 pm for the area.

JMC
Special weather statement, Jan 14, 1:05 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service New York NY
105 PM EST Sun Jan 14 2024

NYZ072>075-176-178-142015-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northern Queens-Southern Queens-
105 PM EST Sun Jan 14 2024

...SNOW SHOWERS THIS AFTERNOON...

Scattered snow showers this afternoon will reduce visibilities to
around a mile or less at times. Little to no accumulation is
expected. Winds may be enhanced by some of the snow showers. A
Wind Advisory remains in effect until 6 pm for the area.
Special weather statement, Jan 14, 1:09 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service New York NY
109 PM EST Sun Jan 14 2024

CTZ005>012-142015-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
109 PM EST Sun Jan 14 2024

...SNOW SHOWERS THIS AFTERNOON...

Snow showers this afternoon will reduce visibilities to around
mile or less at times. Some of the heaviest activity will be
capable of reducing visibilities to around a half mile, along with
light accumulations of less than an inch. Winds may be enhanced
by some of the snow showers. A Wind Advisory remains in effect
until 6 pm for the area.

JMC
Special weather statement, Jan 14, 1:16 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service New York NY
116 PM EST Sun Jan 14 2024

NYZ078-080-177-179-141900-
Southwest Suffolk NY-Northwest Suffolk NY-Northern Nassau NY-
Southern Nassau NY-
116 PM EST Sun Jan 14 2024

...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF SOUTHWEST SUFFOLK...
NORTHWEST SUFFOLK...NORTHERN NASSAU...AND SOUTHERN NASSAU COUNTIES...

HAZARDS...A band of snow showers which can reduce visibility to a
mile or less at times. The precipitation may start as rain before
changing over.

LOCATION AND MOVEMENT...At 113 PM EST, a band of snow showers was
along a line extending from New Rochelle to near Sandy Hook and
moving east at 45 MPH.

ADDITIONAL INFORMATION...Little to no accumulation is expected.

THIS BAND OF SNOW SHOWERS WILL BE NEAR...
  Valley Stream and Glen Cove around 120 PM EST.
  Long Beach and Westbury around 125 PM EST.
  Freeport and Syosset around 130 PM EST.
  Levittown and Plainview around 135 PM EST.
  Huntington Station and Northport around 140 PM EST.
  Commack and Deer Park around 145 PM EST.
  Babylon around 150 PM EST.

SAFETY INFO... Conditions can deteriorate rapidly in winter weather
situations. Slow down and allow extra time to reach your destination.

&&

LAT...LON 4057 7376 4060 7374 4062 7378 4065 7372
      4074 7370 4078 7377 4088 7374 4086 7366
      4092 7364 4093 7352 4096 7349 4092 7322
      4099 7313 4098 7296 4071 7304 4067 7326
      4069 7313 4069 7305 4066 7306 4061 7325
TIME...MOT...LOC 1813Z 258DEG 38KT 4091 7378 4045 7393

JMC
Special weather statement, Jan 14, 2:08 PM EST, 22 minutes before
Special Weather Statement
National Weather Service New York NY
208 PM EST Sun Jan 14 2024

NYZ078>081-141945-
Southwest Suffolk NY-Northwest Suffolk NY-Southeast Suffolk NY-
Northeast Suffolk NY-
208 PM EST Sun Jan 14 2024

...A BAND OF SNOW SHOWERS WILL AFFECT PARTS OF SOUTHWEST SUFFOLK...
NORTHWEST SUFFOLK...SOUTHEAST SUFFOLK...AND NORTHEAST SUFFOLK
COUNTIES...

HAZARDS...A band of snow showers which can reduce visibility to a
mile or less at times. The precipitation may start as rain before
changing over.

LOCATION AND MOVEMENT...At 206 PM EST, a band of snow showers was
along a line extending from near Rocky Point to near Robert Moses
State Park and moving east at 50 MPH.

THIS BAND OF SNOW SHOWERS WILL BE NEAR...
  Medford and Patchogue around 210 PM EST.
  Shirley and Wading River around 215 PM EST.
  Manorville and Center Moriches around 220 PM EST.
  Riverhead and Mattituck around 230 PM EST.
  Southold and Peconic around 235 PM EST.

SAFETY INFO... Conditions can deteriorate rapidly in winter weather
situations. Slow down and allow extra time to reach your destination.

&&

LAT...LON 4098 7317 4100 7264 4115 7236 4119 7215
      4124 7206 4128 7207 4130 7194 4110 7229
      4105 7225 4108 7216 4104 7212 4110 7216
      4114 7213 4114 7212 4110 7206 4094 7215
      4065 7308 4060 7340
TIME...MOT...LOC 1906Z 258DEG 41KT 4104 7294 4056 7321

JMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern New London

When
January 14, 2:30 PM EST to 3:30 PM EST
Where
Southern New London forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

A measured high wind gust of 60 mph occurred at a mesonet station at Stonington Outer Breakwater, CT at 249 PM Local Standard Time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155616.